Continued fractions in the field of p–adic numbers have been recently studied by several authors. It is known that the real continued fraction of a positive quadratic irrational is eventually periodic (Lagrange’s Theorem). It is still not known if a p–adic continued fraction algorithm exists that shares a similar property. In this paper we modify and improve one of Browkin’s algorithms. This algorithm is considered one of the best at the present time. Our new algorithm shows better properties of periodicity. We show for the square root of integers that if our algorithm produces a periodic expansion, then this periodic expansion will have pre-period one. It appears experimentally that our algorithm produces more periodic continued fractions for quadratic irrationals than Browkin’s algorithm. Hence, it is closer to an algorithm to which an analogue of Lagrange’s Theorem would apply.

A new algorithm for p-adic continued fractions / Murru, Nadir; Romeo, Giuliano. - In: MATHEMATICS OF COMPUTATION. - ISSN 1088-6842. - 93:(2024), pp. 1297-1308. [10.1090/mcom/3889]

A new algorithm for p-adic continued fractions

Murru, Nadir;
2024-01-01

Abstract

Continued fractions in the field of p–adic numbers have been recently studied by several authors. It is known that the real continued fraction of a positive quadratic irrational is eventually periodic (Lagrange’s Theorem). It is still not known if a p–adic continued fraction algorithm exists that shares a similar property. In this paper we modify and improve one of Browkin’s algorithms. This algorithm is considered one of the best at the present time. Our new algorithm shows better properties of periodicity. We show for the square root of integers that if our algorithm produces a periodic expansion, then this periodic expansion will have pre-period one. It appears experimentally that our algorithm produces more periodic continued fractions for quadratic irrationals than Browkin’s algorithm. Hence, it is closer to an algorithm to which an analogue of Lagrange’s Theorem would apply.
2024
Murru, Nadir; Romeo, Giuliano
A new algorithm for p-adic continued fractions / Murru, Nadir; Romeo, Giuliano. - In: MATHEMATICS OF COMPUTATION. - ISSN 1088-6842. - 93:(2024), pp. 1297-1308. [10.1090/mcom/3889]
File in questo prodotto:
File Dimensione Formato  
Research_on_continued_fractions.pdf

accesso aperto

Tipologia: Post-print referato (Refereed author’s manuscript)
Licenza: Creative commons
Dimensione 481.81 kB
Formato Adobe PDF
481.81 kB Adobe PDF Visualizza/Apri
S0025-5718-2023-03890-X.pdf

Solo gestori archivio

Descrizione: first online
Tipologia: Versione editoriale (Publisher’s layout)
Licenza: Tutti i diritti riservati (All rights reserved)
Dimensione 931.7 kB
Formato Adobe PDF
931.7 kB Adobe PDF   Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11572/402249
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 2
social impact